Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 362, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 30, 2024, 12:41 PM CDT for Sainte Genevieve County, Missouri; Randolph County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2024, 12:41 PM CDT (17:41 UTC)
- Expired
- Aug 30, 2024, 1:15 PM CDT
- In force
- 34 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WUUS53 KLSX 301741
SVRLSX
ILC157-MOC186-301815-
/O.NEW.KLSX.SV.W.0362.240830T1741Z-240830T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1241 PM CDT Fri Aug 30 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Central Randolph County in southwestern Illinois...
Northeastern Sainte Genevieve County in southeastern Missouri...
* Until 115 PM CDT.
* At 1241 PM CDT, a severe thunderstorm was located 6 miles south of
Evansville, or 5 miles northeast of Ste. Genevieve, moving
northeast at 10 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ste. Genevieve, Steeleville, Evansville, Baldwin, Preston, Blair,
Ellis Grove, Walsh, Roots, New Palestine, Modoc and Kellogg.
This includes the following State Parks...
Felix Valle House State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds.
&&
LAT...LON 3803 9011 3821 8986 3800 8966 3790 9002
3802 9012
TIME...MOT...LOC 1740Z 232DEG 10KT 3801 8996
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney2 follow-up statements
761
WWUS53 KLSX 301758
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1258 PM CDT Fri Aug 30 2024
MOC186-301808-
/O.CAN.KLSX.SV.W.0362.000000T0000Z-240830T1815Z/
Sainte Genevieve MO-
1258 PM CDT Fri Aug 30 2024
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHEASTERN SAINTE
GENEVIEVE COUNTY...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
&&
LAT...LON 3800 8966 3791 8997 3793 8997 3796 8993
3796 8994 3797 8994 3796 9000 3800 9003
3800 9005 3801 9006 3802 9009 3803 9011
3821 8986
TIME...MOT...LOC 1741Z 232DEG 10KT 3801 8996
$$
ILC157-301815-
/O.CON.KLSX.SV.W.0362.000000T0000Z-240830T1815Z/
Randolph IL-
1258 PM CDT Fri Aug 30 2024
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR CENTRAL RANDOLPH COUNTY...
At 1258 PM CDT, a severe thunderstorm was located 5 miles south of
Evansville, or 8 miles northwest of Chester, moving northeast at 10
mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ste. Genevieve, Steeleville, Evansville, Baldwin, Preston, Blair,
Ellis Grove, Walsh, New Palestine, Roots, Modoc and Kellogg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds.
&&
LAT...LON 3800 8966 3791 8997 3793 8997 3796 8993
3796 8994 3797 8994 3796 9000 3800 9003
3800 9005 3801 9006 3802 9009 3803 9011
3821 8986
TIME...MOT...LOC 1741Z 244DEG 9KT 3800 8996
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney876
WWUS53 KLSX 301811
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
111 PM CDT Fri Aug 30 2024
ILC157-301821-
/O.EXP.KLSX.SV.W.0362.000000T0000Z-240830T1815Z/
Randolph IL-
111 PM CDT Fri Aug 30 2024
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 115 PM CDT FOR CENTRAL
RANDOLPH COUNTY...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail, gusty winds, and heavy rain are still possible with this
thunderstorm.
&&
LAT...LON 3800 8966 3791 8997 3793 8997 3796 8993
3796 8994 3797 8994 3796 9000 3800 9003
3800 9005 3801 9006 3802 9009 3803 9011
3821 8986
TIME...MOT...LOC 1758Z 244DEG 9KT 3802 8990
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 5:49 AM CDT, 6 hours 52 minutes earlier. Its key messages:
- One last round of dangerous heat is expected today ahead of a cold front. Heat index values between 100-105 degrees are forecast for the St. Louis metro area.
- Scattered showers and thunderstorms are expected mainly this afternoon along a cold front. Thunderstorms will be capable of downburst winds, causing isolated instances of wind damage.
- More seasonable temperatures are expected this weekend into early next week.
Area forecast discussion, Aug 30, 5:49 AM CDT, 6 hours 52 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
549 AM CDT Fri Aug 30 2024
.KEY MESSAGES...
- One last round of dangerous heat is expected today ahead of a
cold front. Heat index values between 100-105 degrees are
forecast for the St. Louis metro area.
- Scattered showers and thunderstorms are expected mainly this
afternoon along a cold front. Thunderstorms will be capable of
downburst winds, causing isolated instances of wind damage.
- More seasonable temperatures are expected this weekend into
early next week.
&&
.SHORT TERM... (Through Saturday Night)
Issued at 316 AM CDT Fri Aug 30 2024
Current water vapor imagery shows a shortwave moving eastward along
the U.S.-Canadian border in the Upper Midwest. A cold front
associated with this shortwave is draping southwestward from the
Upper Midwest into the Central Plains. Showers and thunderstorms
along this front slowly moving into the CWA are outflow dominant and
are expected to remain so for the remainder of the morning, leading
to very little to no risk of strong to severe thunderstorms as
convection moves further into northeastern Missouri.
Through the day today, southerly to southwesterly flow and partly
cloudy skies ahead of the front will allow for warm air to remain in
the CWA. This will lead another day of temperatures in the mid to
upper 90s for much of the area. This will combine with humidity in
the St. Louis metro area to lead to another day of 100-105 heat
index values, with the current Heat Advisory on track. For portions
of central and northeastern Missouri as well as west-central
Illinois where the front is expected to move through prior to peak
heating, highs in the mid 80s to around 90 degrees are expected.
This heat will lead to afternoon SBCAPE values of 1,500-2,000 J/kg
ahead of the front as it forces convection and approaches the I-70
corridor this afternoon per guidance consensus. Shear will be weak,
around 15 kts of 0-6 km bulk shear, leading to poor updraft
organization and longevity. Thermal profiles seen in deterministic
soundings show that what CAPE is available is going to be relatively
tall and skinny, combining with the weak shear to cause any storms
that form to struggle to maintain strength. However, relatively dry
low-levels are leading to inverted V soundings in the warm sector,
increasing the likelihood that as storms collapse, their downdrafts
will be enhanced by evaporative cooling beneath the cloud base,
leading to a threat of downbursts and isolated wind damage.
As instability falls off during the late evening, coverage and
intensity of convection will decrease. However, low PoPs have been
maintained overnight, as weak low to mid-level convergence along the
front will lead to a low chance for isolated showers and weaker
thunderstorms to continue.
Around day-break Saturday, the front will be draped roughly across
southeastern Missouri and southwestern Illinois. The 00z HREF shows
instability quickly building ahead of this front during the morning
hours to 1,000-1,500 J/kg among continuing weak frontal convergence
and subtle lift via a weak shortwave aloft. The result is convection
along the front increasing in coverage during the morning hours
south of I-70, slowly moving southward through the day as the front
gradual exits the CWA, doing so by the early evening. Given the
initial timing of convection so early in the day prior to peak
heating, strong to severe thunderstorms are currently not expected.
Thanks to cloud cover and the post-frontal airmass gradually making
its way into the CWA, temperatures are expected to return to normal
late-August values.
Elmore
&&
.LONG TERM... (Sunday through Thursday)
Issued at 316 AM CDT Fri Aug 30 2024
At the start of the extended forecast period, guidance consensus is
that deep upper-level troughing will be present over the eastern
CONUS with ridging over the western half of the country. This
pattern will allow for high pressure at the surface to edge into the
Midwest through Sunday. As a result, skies will clear and allow for
ample sunshine to bring temperatures to at or just above normal.
As high pressure continues to build into the region late Sunday into
Monday, a cooler airmass will spread into the CWA, pushing
temperatures down to but mostly below normal to start the workweek.
Despite the upper-level trough pushing eastward as the ridge builds
into the Midwest, the surface high stubbornly hangs on through the
Tuesday-Wednesday timeframe, keeping temperatures relative steady
through early next week.
With the upper-level ridge axis drawing closer to the CWA on
Wednesday, the surface high will shift eastward and gradually return
southerly low-level flow to the area and helping temperatures
gradually climb toward the end of the week. How soon this gradual
warm-up kicks off is uncertain, as several deterministic runs and
members of the global ensembles show a shortwave traversing the
northeastern periphery of the upper-level ridge sometime Tuesday
through Thursday. This feature could at the very least bring cloud
cover to the area that could knock a couple of degrees off of highs
sometime during the mid-week period. It could also send a front
through the CWA, briefly taking temperatures back down and
introducing a chance for rain. However, only a minority of guidance
has this solution, so the warmer, dryer solution remains favored in
the forecast.
Elmore
&&
.AVIATION... (For the 12z TAFs through 12z Saturday Morning)
Issued at 544 AM CDT Fri Aug 30 2024
The threat for impacts at any of the local terminals comes this
afternoon as showers and thunderstorms develop along a cold front
moving into the region. Given the scattered nature of these
showers and thunderstorms, vicinity impacts have been maintained
for now, but if showers or thunderstorms are to directly impact
terminals, reductions in visibility and gusty winds are expected.
As the front slows over the region tonight, abundant low level
moisture is expected to lead to low stratus. At least MVFR flight
conditions are expected tonight at KCOU, KJEF, KSUS, KSTL, and
KCPS from this stratus, and patchy low MVFR/IFR stratus can't be
ruled out. Additionally, fog may develop along the front and
impact all local terminals overnight, but confidence in this is
occurring is low at the moment.
Elmore
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 6 PM CDT this evening for Franklin MO-
Jefferson MO-Saint Charles MO-Saint Louis City MO-Saint
Louis MO.
IL...Heat Advisory until 6 PM CDT this evening for Madison IL-Monroe
IL-Saint Clair IL.
&&
WFO LSXHazardous weather outlook, Aug 30, 3:31 AM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 331 AM CDT Fri Aug 30 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-310845- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 331 AM CDT Fri Aug 30 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Heat index values of 100-105 are expected in the St. Louis metro area this afternoon. See the Heat Advisory for additional information. Scattered thunderstorms are expected this afternoon. Isolated damaging wind gusts are the primary threat, though large hail is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are expected Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report instances of wind damage or hail to NWS St. Louis. Elmore
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:16 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Warren | 34 min |
| Aug 30, 3:57 PM CDT | Flash Flood Warning | LSX | Lincoln, Warren | 3 hr |
| Aug 30, 3:57 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 28 min |
| Aug 30, 3:24 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 45 min |
| Aug 30, 4:23 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin | 21 min |
| Aug 30, 5:06 PM CDT | Flash Flood Warning | LSX | Macoupin, Montgomery | 94 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.